Exploring the Link Between Antiretroviral Therapy and Weight Gain

Paul Sax, MD, details his research on integrase inhibitor-based regimens and weight gain.

Segment Description: Paul Sax, MD, clinical director in the Division of Infectious Diseases at Brigham and Women's Hospital, details his research on integrase inhibitor-based regimens and weight gain.

Interview transcript (modified slightly for readability):

Contagion®: You co-authored a study that was presented at CROI on weight gain during treatment among treatment-experienced adults with HIV. What was the takeaway from the research?

Dr. Sax: "Weight gain has emerged as a potential toxicity of several of our antiretroviral strategies and the strategy that has been most implicated has been integrase inhibitor-based regimens, which, really, in many ways are our best treatments; they're the best tolerated, they're the most potent. Current ones—the bictegravir and dolutegravir options—don't even have a risk of resistance. However, there have been some observations in some studies that they're associated with excess weight gain. In our particular study, once we controlled for other factors that are associated with weight gain, we did not see that integrase inhibitor-based treatment was associated with excess weight gain. However, there are some other studies that did, and I think we're going to have to watch this area of research further just to really get a sense of how much the HIV-specific factors are contributing, how much the demographic factors are contributing, and how much the treatment factors are contributing."

The study, “Weight Gain During Treatment Among 3,468 Treatment-Experienced Adults With HIV,” was presented on March 6, 2019, at CROI 2019 in Seattle, Washington.